Mrs. A has been taking high doses of glucocorticoids for much of the past 2 years to control severe rheumatoid arthritis. She has now developed hypertension and type 2 diabetes and would like to stop taking the cortisone because of the unwanted changes in her appearance.
1. How does Cushing’s syndrome affect the individual?
2. Discuss how hypertension and diabetes have developed and the potential complications of these conditions.
3. Discuss other potential problems that Mrs. A may experience resulting from long-term use of glucocorticoids.
Mrs. L is a 63-year-old woman who reports constant back pain. Further inquiry into her medical history revealed that over the past 3 years, she has suffered fractures of her femur and wrist after minor falls. She experienced menopause at age 49. Mrs. L has a secretarial job, drives to work, and she “does not have time for exercise.” She reports that she consumes 8 to 10 cups of coffee a day and has been a smoker most of her adult life. She has not seen her physician recently nor had a recommended bone density test because of the time and cost involved.
1. Relate Mrs. L’s history to the diagnosis of osteoporosis. What risk factors are present, and how does each predispose to decreased bone density?
2. Explain the cause of pathological fractures in this patient.
3. How could osteoporosis have been prevented in Mrs. L?
4. Discuss the treatments available to the patient.